M GREEN1, S MAY1
1Tamworth Rural Referral Hospital, Tamworth, Australa
Background: Lanthanum carbonate is a commonly used phosphate binder in chronic kidney disease. Although known side effects include nausea, constipation and dyspepsia occur it has been traditionally thought to be safe and well tolerated. When digested Lanthanum carbonate readily binds to phosphate in our food and is usually excreted in stool as Lanthanum phosphate. Here we present Lanthanum deposition in mucosa of the stomach and duodenum leading us to question the safety of long term Lanthanum use.
Case Report: 56 year old Caucasian lady with end stage kidney disease secondary to hypokalaemic nephropathy secondary to Anorexia had been on dialysis since 2003. She has been taking Lanthanum since 2012. She had well controlled epilepsy and anorexia nervosa. CT –abdomen scan in 2018 was reported as showing vascular calcification of a dilated stomach and biopsies at the time were reported as showing calcification. She underwent a second gastroscopy in 2020 for persistent vomiting previously attributed to gastroparesis. Her gastroscopy showed patchy pale material in the mucosa a far as the major ampulla in the duodenum. Biopsies showed showed brown granular deposits and crystals within the histiocytes reported as consistent with Lanthanum carbonate.
Conclusion: Lanthanum deposition may be incorrectly reported as calcification. The pathological significance of Lanthanum carbonate deposition in the gastrointestinal tract has not been established and further studies in the area are needed. It raises the question of safety for ongoing prescribing of a previously thought of harmless medication
Malcolm Green is currently a renal advanced trainee in Tamworth Rural Referral Hospital, East Coast Renal Network in New South Wales.